Alert archive / Montana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 13, NWS Glasgow, MT

June 9, 1997Garfield County, Prairie County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 9, 1997, 8:15 PM MDT for Garfield County, Prairie County, Montana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 1997, 8:15 PM MDT (02:15 UTC)
Expired
Jun 9, 1997, 9:00 PM MDT
In force
45 min
Issued by
NWS Glasgow, MT
Area
Whole counties

Counties Garfield County, MT, Prairie County, MT

The radar

The Glasgow radar (KGGW), 131 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.3 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGGW 100217 RRA
SVRGGW
MTC079-033-100300-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
815 PM MDT MON JUN 9 1997
 
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  900 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST CENTRAL MONTANA
 
   ...WESTERN PRAIRIE COUNTY
 
IN NORTHEAST MONTANA
 
   ...SOUTHEASTERN GARFIELD COUNTY
 
AT 815 PM RADAR INDICATED AT SEVERE THUNDERSTORM ON THE PRAIRIE-GARFIELD
COUNTY LINE...FOUR MILES NORTHEAST OF ROCK SPRINGS. THIS STORM IS MOVING
NORTHWEST AT 15 MPH. EXPECT LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN
WITH THIS STORM. THIS STORM WILL AFFECT THE COMMUNITY OF COHAGEN BY 845
PM.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
 
EBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:24 PM MDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jun 9, 2:24 PM MDT, 5 hours 51 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
220 PM MDT MON JUN 9 1997

WET PTN CONT FOR ERN MT. SFC TROF JUST WEST OF GGW-MLS AND CONVECTION
STARTING TO FIRE ALONG AND EAST OF THIS LINE WERE BEST HEATING OCCURRED
IN SOUPY AMS. UPR LOW OVR COL WKNS AND MOVS EAST INTO SD AND UPR RIDGE
DEVELOPS OVR MT. THIS SHOULD SHIFT THE FOCUS FOR PCPN BACK INTO
CNTL/WRN MT FOR WED.

GGW 5332 060/079/058/080
GDV 5332 063/087/06t0/085

CCF
GGW EB 060/079 058/080 058 90533

EBERT

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:39 PM MDTFlash Flood WarningGGWPetroleum6 hr

Nearby

Severe Thunderstorm Warnings in Montana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.